Alert archive / Colorado / Flash Flood Warnings in 2013

Flash Flood Warning 26, NWS Denver/Boulder, CO

September 11, 2013Washington County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Sep 11, 2013, 3:23 PM MDT for Washington County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2013, 3:23 PM MDT (21:23 UTC)
Expired
Sep 11, 2013, 6:15 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Washington County, CO

The radar

The Denver radar (KFTG), 119 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.4 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

235 
WGUS55 KBOU 112123
FFWBOU
COC121-120015-
/O.NEW.KBOU.FF.W.0026.130911T2123Z-130912T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
323 PM MDT WED SEP 11 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO...

* UNTIL 615 PM MDT

* AT 321 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN 5 MILES SOUTH OF ELBA...MOVING NORTH AT 10 MPH. BETWEEN 
  2 AND 3 INCHES OF RAIN HAS ALREADY FALLEN...WITH ANOTHER INCH OF 
  RAIN POSSIBLE IN THE NEXT HALF HOUR. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL
  WASHINGTON COUNTY...INCLUDING ELBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AS WELL AS
OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3992 10309 3975 10313 3977 10328 3993 10321

$$

BARJENBRUCH
2 follow-up statements
419 
WGUS75 KBOU 112219
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
419 PM MDT WED SEP 11 2013

COC121-120015-
/O.CON.KBOU.FF.W.0026.000000T0000Z-130912T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON CO-
419 PM MDT WED SEP 11 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
CENTRAL WASHINGTON COUNTY...

AT 418 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY
RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE ALREADY 
FALLEN IN AN AREA CENTERED 6 MILES SOUTH OF ELBA. THE STORM 
PRODUCING THE VERY HEAVY RAIN WAS MOVING NORTH TO NORTHEAST AT 10 
MPH.

FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL
WASHINGTON COUNTY...INCLUDING ELBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AS WELL AS
OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3992 10309 3975 10313 3977 10328 3993 10321

$$

BARJENBRUCH
101 
WGUS75 KBOU 112339
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
539 PM MDT WED SEP 11 2013

COC121-112349-
/O.CAN.KBOU.FF.W.0026.000000T0000Z-130912T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON CO-
539 PM MDT WED SEP 11 2013

...THE FLASH FLOOD WARNING FOR CENTRAL WASHINGTON COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3992 10309 3975 10313 3977 10328 3993 10321

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:41 PM MDT, 42 minutes earlier.

Area forecast discussion, Sep 11, 2:41 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
241 PM MDT WED SEP 11 2013

.SHORT TERM...TONIGHT AND THURSDAY...LITTLE CHANGE IN THE PATTERN
OVER THE NEXT 24 HOURS. UPPER LEVEL LOW CENTERED NEAR LAS VEGAS WILL
SLOWLY LIFT NORTH OVER THE NEXT 24 HOURS. A VERY MOIST SOUTH-
SOUTHWEST FLOW ALOFT WILL CONTINUE. A SHORT WAVE TROUGH EMBEDDED IN
THE FLOW ALOFT IS OVER SOUTH CENTRAL/SOUTHEAST COLORADO. THIS IS
BRING RAIN SHOWERS TO EASTERN AND NORTHEAST COLORADO AT THIS TIME.
THE WAVE WILL CONTINUE TO MOVE NORTH-NORTHEAST AND PUSH THE
WIDESPREAD SHOWERS EAST OF THE AREA. THERE IS SOMEWHAT DRIER AIR
BEHIND THE WAVE AND THERE ARE PARTIAL BREAKS IN THE CLOUDS. THESE
BREAKS HAVE ALLOWED SOME LOCATIONS CLIMB TO AROUND 70 DEGREES.
EXPECT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO REDEVELOP
BEHIND THIS WAVE DUE TO SOME INSTABILITY.

HEAVY RAIN WILL BE THE BIGGEST CONCERN THE STRONGER SHOWERS AND
THUNDERSTORMS. AIRMASS IS VERY MOIST WITH PRECIPITABLE WATER VALUES
AROUND 1.25 INCHES AND DEW POINTS IN THE UPPER 50S AND LOWER 60S.
WHERE TEMPERATURES CLIMB TO AROUND 70 DEGREES CAPES WILL BE AROUND
700 J/KG. NOT ENOUGH FOR SEVERE WEATHER...BUT PLENTY OF MOISTURE AND
INSTABILITY FOR VERY HEAVY RAIN OUT OF THUNDERSTORMS. RAINFALL RATES
OUT OF THE THUNDERSTORMS MAY REACH AN INCH IN 20 TO 30 MINUTES.

SHOWERS ARE EXPECTED TO DECREASE OVERNIGHT AND THUNDERSTORMS WILL
END. THE FORECAST AREA WILL BE BETWEEN WAVES SO ONLY EXPECT
SCATTERED TO ISOLATED SHOWERS OVERNIGHT. THE NEXT WAVE WILL ROTATE
INTO SOUTHERN COLORADO THURSDAY AFTERNOON. THIS IS EXPECTED TO BRING
ANOTHER ROUND OF RAIN SHOWERS AND ISOLATED THUNDERSTORMS. AIRMASS TO
REMAIN VERY MOIST...SO HEAVY RAIN WILL AGAIN BE A THREAT. HIGHS WILL
BE COOL OVER NORTHEAST COLORADO WITH HIGHS IN THE MID 60S ALONG THE
FRONT RANGE TO LOWER 70S OVER THE EASTERN PLAINS.

.LONG TERM...THE UPPER LOW WILL REMAIN ANCHORED OVER THE GREAT
BASIN THROUGH SATURDAY...THEN SLOWLY EJECT EASTWARD ACROSS THE
ROCKIES SUNDAY AND MONDAY. AHEAD OF THIS LOW THE AIRMASS OVER
COLORADO WILL CONTINUE TO BE MOIST AND MARGINALLY UNSTABLE WITH
OCCASIONAL TROUGHS LIFTING ACROSS THE STATE. FRIDAY LOOKS LIKE
ANOTHER DAY WITH A GOOD CHANCE OF AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS...SATURDAY LOOKS A BIT DRYER AND WARMER. ON
SUNDAY A COLD FRONT IS EXPECTED TO DROP ACROSS NORTHEAST COLORADO.
THIS WILL INCREASE LOW LEVEL UPSLOPE FLOW...DROP TEMPERATURES A
FEW DEGREES...AND INCREASE THE CHANCE OF SHOWERS AND
THUNDERSTORMS.

THE PATTERN WILL CHANGE EARLY NEXT WEEK WITH SOUTHWEST FLOW
DEVELOPING OVER COLORADO...AND A LEE SURFACE TROUGH IN EASTERN
COLORODO. THIS WILL RESULT IN WARMER TEMPERATURES. THERE MAY BE A
FEW THUNDERSTORMS OVER THE MOUNTAINS EARLY NEXT WEEK BUT THE
PLAINS SHOULD REMAIN DRY.

&&

.AVIATION...CEILINGS WILL GENERALLY REMAIN BETWEEN 3000 TO 6000 FEET
ACROSS THE DENVER AREA FOR THE REST OF THIS AFTERNOON AND EVENING.
CEILING MAY OCCASIONALLY BE HIGHER. AT BJC...CEILINGS WILL BE
LOWER...AT 1000 TO 3000 FEET DUE TO UPSLOPE WINDS. CEILINGS WILL
FALL OVERNIGHT AGAIN TO 500 TO 1500 FEET. THERE IS A GOOD CHANCE
AGAIN FOR FOG AND CEILINGS OF 100 TO 500 FEET BETWEEN 10Z AND 15Z.

ISOLATED STORMS WILL BE POSSIBLE THROUGH 02Z. BRIEF HEAVY RAIN WILL
BE ACCOMPANY THE STRONGER STORMS. LOW CLOUDS AND RAIN SHOWERS WITH A
FEW EMBEDDED AFTERNOON STORMS ARE EXPECTED TO PREVAIL ONCE AGAIN
THURSDAY.

&&

.HYDROLOGY...RAINFALL OVER THE PAST FEW DAYS HAVE SATURATED SOILS IN
SPOTS. A FEW STREAMS ARE RUNNING HIGH BUT NO FLOODING HAS BEEN
REPORTED. THE HEAVIER RAIN SHOWERS ARE PRODUCING RAINFALL RATES OF A
QUARTER TO A HALF INCH PER HOUR...NOT A BIG CONCERN. HOWEVER THE
THUNDERSTORMS THAT FORM COULD PRODUCE RAINFALL RATES OF 1 INCH IN 20
TO 30 MINUTES...WHICH COULD CAUSE LOCALIZED FLOODING ISSUES.

RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH
FRIDAY. IT WILL DRY OUT SOME THIS WEEKEND BUT AFTERNOON AND EVENING
THUNDERSTORMS ARE EXPECTED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MEIER
LONG TERM....RTG
AVIATION...MEIER
Hazardous weather outlook, Sep 11, 10:56 AM MDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1056 AM MDT WED SEP 11 2013

COZ030>051-121700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1056 AM MDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR TODAY AND CONTINUE INTO
THE EVENING HOURS. RAINFALL AMOUNTS UP TO AN INCH IN TWO TO THREE
HOURS MAY OCCUR IN A FEW LOCATIONS WHERE HEAVIER SHOWERS DEVELOP.
UNDER THE STRONGER THUNDERSTORMS...UP TO AN INCH OF RAIN WILL BE
POSSIBLE IN 20 MINUTES TO THIRTY MINUTES. SCATTERED RAIN SHOWERS
WILL LINGER THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

UNSEASONABLY COOL AND MOIST CONDITIONS WILL PERSIST FOR ONE MORE
DAY ON THURSDAY WITH SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE
OUTLOOK AREA. SOME STORMS DURING THE AFTERNOON AND EVENING HOURS
MAY PRODUCE HEAVY RAINFALL AND POSSIBLY SOME SMALL HAIL...POSSIBLY
RESULTING IN LOCALIZED FLOODING. THE HIGHER MOUNTAIN PEAKS MAY
ALSO SEE SOME LIGHT SNOW. THERE WILL BE A BIT MORE SUNSHINE FRIDAY
AND SATURDAY...BUT SCATTERED SHOWERS WILL STILL BE POSSIBLE
ESPECIALLY IN THE AFTERNOON AND EVENING. SUNDAY A COOL FRONT
PUSHES INTO NORTHEAST COLORADO INCREASING CHANCES FOR
PRECIPITATAION ONCE AGAIN. DRYER AND WARMER WEATHER FINALLY
ARRIVES IN NORTHEAST COLORADO BY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 6:10 PM MDTSpecial Weather StatementBOUAdams50 min
Sep 10, 8:08 PM MDTAreal Flood AdvisoryBOULincoln112 min
Sep 11, 3:10 PM MDTAreal Flood AdvisoryBOUJefferson3 hr
Sep 11, 4:06 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Jefferson114 min
Sep 11, 5:37 PM MDTAreal Flood AdvisoryBOUBoulder3 hr

Nearby

Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.